Demyelination during anti-tumor necrosis factor α therapy with infliximab for Crohn's disease

Carlton W. Thomas, Brian G. Weinshenker, William J. Sandborn

Research output: Contribution to journalArticle

99 Scopus citations

Abstract

Background: Inflammatory demyelinating disease of the central nervous system may be linked to anti-tumor necrosis factor α therapy. Case history: A 19-year-old female with Crohn's ileocolitis developed right arm and leg numbness and right hand weakness 4 weeks after the initiation of infliximab. Neurologic examination confirmed upper and lower right extremity sensory and motor deficits. MRI examination of the head and thoracic cord showed multiple gadolinium-enhancing lesions with distribution and configuration most suggestive of multiple sclerosis or other demyelinating process. The infliximab therapy was immediately stopped and follow-up at 8 weeks revealed symptomatic improvement. Conclusion: This case report describes the onset of a demyelinating process after the institution of infliximab therapy in a patient with Crohn's disease.

Original languageEnglish (US)
Pages (from-to)28-31
Number of pages4
JournalInflammatory bowel diseases
Volume10
Issue number1
DOIs
StatePublished - Jan 1 2004

Keywords

  • Crohn's disease
  • Demyelinating disorder
  • Infliximab
  • Tumor necrosis factor alpha

ASJC Scopus subject areas

  • Immunology and Allergy
  • Gastroenterology

Fingerprint Dive into the research topics of 'Demyelination during anti-tumor necrosis factor α therapy with infliximab for Crohn's disease'. Together they form a unique fingerprint.

  • Cite this